Login  

Be Proactive and Ask Doctors About Possible Side Effects of Medications

My movement symptoms are relatively mild and were caused by medication associated with a surgery I had 3 years ago. The movements began about 3 months after that. My sister noticed them first. We were out to lunch together, and she pointed out that my tongue was moving inside my mouth and pushing out my cheek a little bit. Even when my mouth was closed, I had this movement inside and around my mouth.

Shortly after that, I went to a podiatrist because I was having trouble with my ankles. She wouldn’t work with me, however, unless I went to a neurologist first about the abnormal movements, in case it was some kind of neurologic disorder. I am a retired mental health therapist, and I’d seen tardive dyskinesia (TD) symptoms before in my clients.  I didn’t know if my movements were caused by something other than TD.

When I went to see the neurologist, he sent me for an MRI, but I don’t think he discovered anything. He then referred me to a movement specialist, and it took a long time to finally get TD diagnosed. She recommended a couple of medications to treat the TD, but I couldn’t tolerate the side effects—dry mouth and constipation. They were not effective treatments either. The movement specialist gave me another medication that was very expensive, and I couldn’t justify the expense for something that wasn’t going to cure me. When I first took it, I got horrendous edema in my ankles and my feet, which was not noted as a side effect. Because I was in the process of having ankle surgeries, I just couldn’t have that. Because the movement specialist ruled out other causes of the movements, and they weren’t getting any worse, I chose to not take any more TD medication.

I went to an acupuncturist to try to manage the movements. Acupuncture is not a cure. The movements have changed a little in terms of the spot that my tongue anchors in my mouth. It’s been very difficult because my tongue often scrapes against my teeth, specifically against my molars. I’ve had the dentist smooth my upper molars, and now I need him to smooth out the bottom molars, too, because it is causing a great deal of pain inside my mouth. I also have pain because the tongue is a muscle and it sometimes gets overworked.

Before each subsequent surgery—I’ve had 3 major ones since then—I walked in with a list of medications and said, “Don’t even think about using any of these!” The doctors usually say that they don’t use them, but this last time they actually said, “Yes, we think it might have been the metoclopramide that caused the TD.” You need to be proactive; ask about any medications that will be used and possible side effects. I learned about metoclopramide, promethazine, and prochlorperazine presenting a risk for TD. Make sure that you’re protecting yourself as a health care consumer, recognizing that you have the right to say, “You can’t use this medication on me.”

The early signs of TD to look for are movements that seem to happen when you’re not aware so somebody else points them out to you, or any repetitive involuntary movements that do come to your awareness. My tongue involuntarily moves much of the time. I become aware of it when I’m anxious. Does the movement itself cause me anxiety? Not necessarily, but sometimes I’m a little embarrassed when a friend or my husband says, “Your tongue is wagging again.” It doesn’t really interfere with my social life because my tongue does not move outside of my mouth. If my mouth is half open, people can see it, but it’s not always obvious.

As far as advising other people what steps to take, once I noticed the movements, I went beyond my primary care doctor to seek out specialists. I think it’s important to rule out other disorders that may, in fact, lead to more disability. For other people, medications may stop the movements if they can tolerate the side effects, which I couldn’t. I would recommend starting with a movement disorder specialist, which I didn’t even know existed within neurology.

If my symptoms were more noticeable, I’d certainly be seeking treatment. The sad thing about it all is that this is what I’m going to live with for the rest of my life, and there’s no guarantee that it won’t get worse. Acceptance is needed, whether we like it or not. I’m kind of upset that I have it, but I’m lucky in that it’s not worse.

We want to know what you think! Your feedback is important to us.

Please rate the following:

1

This commentary was helpful and relevant to your condition.

  • Strongly Agree
  • Agree
  • Disagree
  • Strongly Disagree

2

I plan to contact a doctor or talk with my doctor about what I've learned from this commentary.

  • Strongly Agree
  • Agree
  • Disagree
  • Strongly Disagree

3

Are you a:

  • Patient
  • Family Member/​Caregiver
  • Clinician

4

What else would you like to learn about?

Submit

Thank you.
Your feedback has been submitted.

Latest Posts